Severe Rhabdomyolysis and Acute Renal Failure Secondary to Concomitant Use of Simvastatin With Rapamycin Plus Tacrolimus in Liver Transplant Patient

C. Dopazo, I. Bilbao, J. L. Lázaro, G. Sapisochin, M. Caralt, L. Blanco, L. Castells, R. Charco

Research output: Contribution to journalArticleResearchpeer-review

22 Citations (Scopus)

Abstract

Objective: To report a severe interaction between simvastatin and rapamycin resulting in rhabdomyolysis and acute renal failure in a liver transplant patient. Background: A 56-year-old man with hepatitis C virus cirrhosis (Child B) was diagnosed with hepatocellular carcinoma and underwent liver transplantation in April 2007. He was immunosuppressed with tacrolimus (FK) and mycophenolate mofetil (MMF). Postoperative complications were arterial hypertension and renal insufficiency. In June 2007, liver dysfunction was detected and acute rejection was diagnosed by biopsy. He received three 500-mg boluses of methylprednisolone and FK levels were maintained between 10 and 12 ng/mL. Laboratory values revealed persistent rejection and MMF was stopped with initiation of rapamicin. One month later, hyperlipidemia appeared as a consequence of rapamicin therapy; simvastatin was administered. In August 2007, the patient was readmitted due to severe muscule pain and the inability to ambulate. Laboratory values were: total bilirubin 16 mg/dL, serum creatinine 4.3 mg/dL, and total creatine kinase (CK) 42,124 U/L. With the suspicion of rhabdomyolysis, leading to worsening of his basal renal insufficiency, rapamycin and tacrolimus were stopped. Hemodialysis was initiated owing to renal failure and hyperkalemia. Some hours later, the patient developed ventricular fibrillation and respiratory failure and succumbed. Discussion: Calcineurin inhibitors (CNI), corticosteroids, and mammalian target of rapamycin (m-TOR) inhibitors are associated with adverse dyslipidemic effects. To reduce the overall cardiovascular risk in these patients, lipid-lowering drugs, especially 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors, have been widely used. CNI and m-TOR inhibitors, as well as most statins, are metabolized by cytochrome P450 (CYP)3A4; thus, pharmacokinetic interactions between these drugs are possible. Previous reports have indicated an increased risk of rhabdomyolysis in the presence of concomitant drugs that inhibit simvastatin metabolism. Conclusions: Concomitant administration of statin therapy and drugs that inhibit cytochrome P450 (CYP)3A4 increased the risk of rhabdomyolysis in a patient suffering liver and renal dysfunction. © 2009 Elsevier Inc. All rights reserved.
Original languageEnglish
Pages (from-to)1021-1024
JournalTransplantation Proceedings
Volume41
Issue number3
DOIs
Publication statusPublished - 1 Apr 2009

Fingerprint

Dive into the research topics of 'Severe Rhabdomyolysis and Acute Renal Failure Secondary to Concomitant Use of Simvastatin With Rapamycin Plus Tacrolimus in Liver Transplant Patient'. Together they form a unique fingerprint.

Cite this